Kansas, 2002

Tornadoes and Hail in Kansas, April 11, 2002

April 11, 2002 · NWS ICT · 51 events in 8 counties and zones

42 hail, 6 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 11, 2:45 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 11, 2:45 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU APR 11 2002

TNGT:
CDFNT ENTERING CNTRL KS AT 12N WL GET PUSHED SE ACRS SC KS THIS AFTN
AS MID-LVL S/WV SPRINTS E ACRS CNTRL PLNS. XPCTD EWD PROGRESS OF
S/WV WOULD HAVE CDFNT VENTURING INTO SE KS THIS EVE. MID-UPR 50S SFC
MSTR AXIS AWAITS CDFNTS ARVL IN SC & SE KS. SO FAR WDSPRD AC/AS
KEEPING LID ON SGFNT CONVECTION WITH ONLY SCT -SHRA OCRG ACRS ERN KS
EARLY THIS AFTN. S/WVS CROSSING KS SHUD SCOUR OUT AC/AS LATE THIS
AFTN. QUESTION IS WHETHER OR NOT CLEARING WL BE SOON ENOUGH TO
DESTABLIZE AMS TO POINT WHERE SUFFICIENT DESTABLIZATION RSLTS IN
SGFNT TSRA EARLY THIS EVE IN SC & SE KS. FOR NOW AM RUNNING 30-40%
POPS ACRS SC & SE KS WITH THE HIGHER POP ASSIGNED SE. SINCE SPC
ISSUED SVR #84 TO INCL SALINE & MCPHERSON COUNTIES WL HAVE MENTION
20% +TS THIS SXN OF CNTRL KS FOR EARLY THIS EVE. (TOP PLEASE NOTE
THIS CHG FM INITIAL DISC ISSUED AT 220 PM.) EVE EMPHASIZED IN SC &
SE KS CASES AS WELL. CNTRL KS TO CLEAR THIS EVE AS WEAK SFC HIGH
NOSES SWD IN WAKE OF CDFNTL PASSAGE. MINS REFLECT CDFNT POSITIONING
(45F CNTRL TO 50F SE).

TMW:
MOSUNNY WX SLATED ALL AREAS AS LARGE BUT WEAK SFC HIGH DOMINATES.
WITH WEAK E/SE LWR-LVL COMP MAXES 70F.

TMW NGT:
DEEPENING SFC TROF ALG NRN FRONT RANGE TEAMS WITH DEPARTING SFC HIGH
TO ENABLE LWR-LVL FLOW TO ASSUME S/SE COMP THATLL GRADUALLY MOISTEN
TWD MRNG. POPS LMTD TO WRN 1/2 CNTRL KS (30% TWD MRNG). MINS 50F
SHUD SUFFICE ALL AREAS.

SAT:
WITH SFC-850MB TROF SHEARING IN MRNG, LWR-LVL PAT NON-DESCRIPT. AB-
SENCE OF LWR-LVL FOCUS DICTATES NO MORE THAN 30% POPS ALL AREAS.
MAXES 70F APR KOSHER ALL AREAS.

SAT NGT:
NEXT MID-LVL S/WV DVLPG OVER NEBRASKA/KS BDR SAT AFTN GETS BETTER
ESTABLISHED AS IT SPRINTS E/SE ACRS ERN KS IN EVE. LACK OF LWR-LVL
FOCUS DICTATES ONLY GENERIC 30% POPS SC & SE KS. MINS 50F APR KOSHER
WITH CNTRL KS ON COOLER SIDE OF FENCE.

SUN:
VIGOROUS UPSTAIRS S/WV ZIPPING E ACRS PAC NW INDUCES MARKED DEEPENING
OF NEXT NRN PLNS SFC TROF. RSLTG SLY FLOW PRODUCES MAXES OF 75-80F
WITH WRN CORRIDOR ON WARMER END OF SPECTRUM.

SUN NGT:
MILD WX SLATED ALL AREAS AS SFC TROF DEEPENS FURTHER TO PRODUCE BRISK
SLY FLOW. MINS 60F APR KOSHER WITH SC KS ON WARMER SIDE OF FENCE.

MON:
MRFY MUCH SLOWER ON ADVANCEMENT OF CDFNT THAN ITS PREDECESSOR FM
YDA. (TOP HAD ALERTED ME TO THAT POSSIBILITY YDA.) MAXES 80F APR
KOSHER WITH WARMEST ACRS SW SXN OF CWA.

MON NGT:
BREEZY & MILD WX CONTS AS CDFNT REMAINS NW OF CWA. MINS OF 60-65F
SHUD SUFFICE ALL AREAS.

TUE:
SE PROGRESSION OF CDFNT TO BE MONITORED CLOSELY AS ALL FACETS OF FCST
DEPEND HEAVILY ON ITS BEHAVIOR. WITH MEAN POS-TILTED UPR TROF DRAPED
FM SRN CA TO SASK, AM PLANNING ON CDFNT REMAINING JUST OF NW OF CWA.
MAXES 80F AGN APR KOSHER WITH MOST AREAS ON WARMER SIDE OF FENCE.

TUE NGT:
CONFIDENCE LVL LOW REGARDING SE PROGRESS OF CDFNT BUT CREATURE CLOSE
ENOUGH TO JUSTIFY GENERIC CHC TSRA ALL AREAS.

REST OF EXTENDED:
NO SGFNT CHGS PLANNED ATTM.
ES

COORD: TOP.

FCSTID = 4
ICT   48  71  50  71 /  30   0   0  30
HUT   46  71  50  71 /  30   0   0  30
EWK   47  71  50  70 /  30   0   0  30
EQA   48  71  50  71 /  30   0   0  30
WLD   49  71  50  71 /  30   0   0  30
RSL   45  70  50  70 /   0   0  30  30
GBD   45  71  50  70 /   0   0  30  30
SLN   46  71  50  70 /  20   0  10  30
MPR   46  70  50  70 /  20   0  10  30
CFV   50  71  50  70 /  30   0   0  30
CNU   49  70  50  70 /  30   0   0  30
K88   48  69  50  69 /  30   0   0  30

.ICT...
KS...NONE.

In the hours before

Special weather statement, Apr 11, 10:58 AM CST, 4 hours 50 minutes before
KSZ051>053-067>072-082-083-091>096-098>100-120500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1158 AM CDT THU APR 11 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING...

A MID LEVEL SHORTWAVE WILL BE MOVING THROUGH THE CENTRAL
PLAINS THIS AFTERNOON AND EVENING. A COLD FRONT WILL TAG
ALONG THIS WAVE...AND IS PROJECTED TO MOVE THROUGH SOUTH
CENTRAL KANSAS THIS AFTERNOON AND SOUTHEAST KANSAS THIS EVENING.
THE CLOUDS THAT WE HAVE HAD ALL MORNING WILL GRADUALLY GIVE
WAY TO SOME SUNSHINE THIS AFTERNOON. AFTER THE CLOUDS
ERODE...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS
AFTER 2 PM IN SOUTH CENTRAL KANSAS. THESE STORMS WILL THEN
BECOME ORIENTED IN A LINE AND PUSH INTO SOUTHEAST KANSAS THIS
EVENING.

THE MAIN THREAT FOR THESE STORMS WILL BE ISOLATED LARGE HAIL AND
DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

42 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Harvey

When
April 11, 3:48 PM CST
Where
Harvey County, 2 mi E of Hesston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -97.400

Hail, Reno

When
April 11, 4:14 PM CST
Where
Reno County, 4 mi NE of Pretty Prairie
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -97.967

Hail, Reno

When
April 11, 4:15 PM CST
Where
Reno County, 1 mi N of Pretty Prairie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -98.017

Tornado, Reno

When
April 11, 4:19 PM CST to 4:35 PM CST
Where
Reno County, 1 mi SE of Pretty Prairie
Rating
F0
Path length
2 mi
Path width
220 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -98.000

Occurred in open country.

Tornado, Kingman

When
April 11, 4:35 PM CST
Where
Kingman County, 3 mi N of Waterloo
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -97.933

Occurred in open country.

Hail, Marion

When
April 11, 4:38 PM CST
Where
Marion County, Ramona
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -97.067

Hail, Marion

When
April 11, 4:55 PM CST
Where
Marion County, 3 mi S of Hillsboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -97.200

Hail, Harvey

When
April 11, 5:00 PM CST
Where
Harvey County, Newton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -97.350

Tornado, Harvey

When
April 11, 5:00 PM CST
Where
Harvey County, 3 mi NW of Newton
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
BROADCAST MEDIA
Coordinates
38.083, -97.383

Occurred in open country.

Hail, Kingman

When
April 11, 5:10 PM CST
Where
Kingman County, 1 mi E of Mt Vernon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.833

Hail, Harvey

When
April 11, 5:20 PM CST
Where
Harvey County, 5 mi SW of Newton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -97.417

Hail, Sedgwick

When
April 11, 5:30 PM CST
Where
Sedgwick County, 1 mi N of Cheney
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -97.783

Hail, Sedgwick

When
April 11, 5:35 PM CST
Where
Sedgwick County, 3 mi W of Garden Plain
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.733

Hail, Harvey

When
April 11, 5:35 PM CST
Where
Harvey County, 5 mi S of Newton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -97.350

Hail, Harvey

When
April 11, 5:41 PM CST
Where
Harvey County, 2 mi S of Newton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -97.350

Hail, Harvey

When
April 11, 5:45 PM CST
Where
Harvey County, 3 mi SE of Newton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -97.317

Hail, Kingman

When
April 11, 6:15 PM CST
Where
Kingman County, 1 mi W of Norwich
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.867

Hail, Kingman

When
April 11, 6:15 PM CST
Where
Kingman County, Norwich
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.850

Hail, Kingman

When
April 11, 6:16 PM CST
Where
Kingman County, Norwich
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.850

Hail, Harvey

When
April 11, 6:20 PM CST
Where
Harvey County, 6 mi SE of Newton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -97.267

Hail, Sumner

When
April 11, 6:20 PM CST
Where
Sumner County, 2 mi NE of Milton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.750

Hail, Harvey

When
April 11, 6:25 PM CST
Where
Harvey County, 1 mi SW of Annelly
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -97.217

Hail, Harvey

When
April 11, 6:30 PM CST
Where
Harvey County, 7 mi S of Newton
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.950, -97.350

Hail, Kingman

When
April 11, 6:30 PM CST
Where
Kingman County, 4 mi SW of Norwich
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -97.900

Thunderstorm Wind, Kingman

When
April 11, 6:35 PM CST
Where
Kingman County, 2 mi S of Norwich
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.417, -97.850

Thunderstorm Wind, Kingman

When
April 11, 6:55 PM CST
Where
Kingman County, Norwich
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.850

Limbs downed.

Hail, Sumner

When
April 11, 7:00 PM CST
Where
Sumner County, Argonia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.767

Hail, Harper

When
April 11, 7:06 PM CST
Where
Harper County, 6 mi E of Danville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -97.783

Hail, Harper

When
April 11, 7:35 PM CST
Where
Harper County, 1 mi E of Anthony
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.017

Hail, Butler

When
April 11, 7:35 PM CST
Where
Butler County, 1 mi N of Andover
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -97.133

Hail, Harper

When
April 11, 7:40 PM CST
Where
Harper County, Anthony
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.033

Hail, Harper

When
April 11, 7:40 PM CST
Where
Harper County, Anthony
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.033

Hail, Harper

When
April 11, 7:45 PM CST
Where
Harper County, 6 mi S of Anthony
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -98.033

Thunderstorm Wind, Sumner

When
April 11, 7:47 PM CST
Where
Sumner County, 9 mi S of Argonia
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.133, -97.767

Hail, Sedgwick

When
April 11, 7:55 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred on east side at Highway 54/Greenwich Rd. intersection.

Thunderstorm Wind, Sedgwick

When
April 11, 7:58 PM CST
Where
Sedgwick County, Wichita
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred on east side at Highway 54/Greenwich Rd. intersection.

Hail, Sedgwick

When
April 11, 8:02 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred on east side at Highway 54/Greenwich Rd. intersection.

Hail, Butler

When
April 11, 8:05 PM CST
Where
Butler County, Andover
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.133

Thunderstorm Wind, Butler

When
April 11, 8:05 PM CST
Where
Butler County, 2 mi E of Andover
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.100

Hail, Butler

When
April 11, 8:07 PM CST
Where
Butler County, 2 mi E of Andover
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.100

Hail, Butler

When
April 11, 8:08 PM CST
Where
Butler County, 2 mi SE of Andover
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.100

Hail, Butler

When
April 11, 8:10 PM CST
Where
Butler County, 1 mi N of Andover
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -97.133

Hail, Butler

When
April 11, 8:13 PM CST
Where
Butler County, 1 mi E of Andover
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.117

Thunderstorm Wind, Butler

When
April 11, 8:13 PM CST
Where
Butler County, 1 mi E of Andover
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.117

Hail, Sedgwick

When
April 11, 8:22 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred on west side at Central/Ridge Rd. intersection.

Hail, Butler

When
April 11, 8:25 PM CST
Where
Butler County, 3 mi E of Andover
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.083

KSN Channel 3 Spotter.

Hail, Sedgwick

When
April 11, 8:45 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred at 31st St. S/Seneca intersection.

Hail, Butler

When
April 11, 8:46 PM CST
Where
Butler County, Augusta
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.983

Hail, Butler

When
April 11, 8:58 PM CST
Where
Butler County, 2 mi N of Rose Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -97.133

Hail, Butler

When
April 11, 9:12 PM CST
Where
Butler County, Douglass
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -97.017

Hail, Butler

When
April 11, 9:25 PM CST
Where
Butler County, Douglass
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -97.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290622, 5290623, 5290624, 5290625, 5290626, 5290627, 5290629, 5290628, 5290749, 5290630, 5290631, 5290632, 5290633, 5290634, 5290635, 5290636, 5290637, 5290638, 5290639, 5290640, 5290642, 5290641, 5290643, 5290644, 5290722, 5290723, 5290724, 5290725, 5290726, 5290727, 5290728, 5290729, 5290730, 5290731, 5290732, 5290733, 5290734, 5290735, 5290736, 5290737, and more.